Nebraska, 2024

Damaging Wind in Nebraska, August 21, 2024

August 21, 2024 · NWS LBF · 1 event in 1 county or zone

A line of thunderstorms tracked into far southwestern Nebraska during the late evening hours of August 21nst This line produced a 58 MPH wind gust at the Grant Municipal Airport. Activity weakened as it migrated east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A line of thunderstorms tracked into far southwestern Nebraska during the late evening hours of August 21nst This line produced a 58 MPH wind gust at the Grant Municipal Airport. Activity weakened as it migrated east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 21, 4:27 AM MST, 5 hours 48 minutes earlier. Its key messages:

  • Thunderstorms remain possible tonight through Thursday night with a marginal risk for severe storms both days.
  • Temperatures will be warmest this afternoon and again Saturday and Sunday with readings well into the 90s.
  • Mainly dry and very warm conditions expected this weekend.
Area forecast discussion, Aug 21, 4:27 AM MST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
627 AM CDT Wed Aug 21 2024

.KEY MESSAGES...

- Thunderstorms remain possible tonight through Thursday night with
a marginal risk for severe storms both days.

- Temperatures will be warmest this afternoon and again Saturday and
Sunday with readings well into the 90s.

- Mainly dry and very warm conditions expected this weekend.

&&

.SYNOPSIS...
Issued at 327 AM CDT Wed Aug 21 2024

H5 analysis tonight had a closed low located over
southern portions of Quebec. A trough extended south of the low into
northeastern Florida. Further west, high pressure was located over
northern New Mexico. A ridge extended north of this feature into
eastern Wyoming. Another ridge was present from eastern North
Dakota, north-northeast to Hudson Bay. Across the western CONUS
tonight, low pressure was noted over the Olympic Peninsula of
Washing state. A trough extended south of this feature to just off
the coast of northern California. Another area of low pressure was
noted over the Alaskan Panhandle. Across the high plains tonight, an
area of thunderstorms was noted over eastern Colorado and has
continued to weaken over the past couple of hours. Across western
and north central Nebraska overnight, skies were clear and
temperatures as of 2 AM CDT ranged from 63 degrees at O'Neill to 73
degrees at North Platte.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 327 AM CDT Wed Aug 21 2024

For today and tonight, the main forecast challenges will be
temperatures today, followed by the threat for thunderstorms
tonight. The ridge axis, currently oriented from northern New
Mexico into eastern Wyoming, will migrate slowly east today. By
this afternoon, this feature will be oriented across the western
third of the forecast area. Slightly warmer air will push into
the forecast area today with 21z H85 temps running 1-2 degrees
warmer than yesterday's 21z H85 temps. With a decent surface
pressure gradient noted across the area today, any lack of
mixing shouldn't be an issue today. That being said, based on
forecast H85 temps, highs this afternoon should run 1-3 degrees
warmer than yesterday's highs. This agrees with the warmer MAV
guidance today and utilized this for max T this afternoon. Later
today, mid level which originated around the Four Corners, will
lift into the central Rockies, emerging onto the high plains of
eastern Wyoming and northeastern Colorado. As this forcing
approaches a surface trough, progged to lie across the western
panhandle, eastern Wyoming and the front range of Colorado,
thunderstorms are expected to initiate. Tracking east early this
evening, they will encounter SB CAPES better than 3000 J/KG
along with forecast deep layer shear of around 30 KTS. This will
be sufficient for strong to low end severe storms across the
western half of the FA this evening. In addition to a marginal
severe threat, PWAT's by 00z, approach 1.5 inches across
northern and southwestern portions of the forecast area. This is
above the 75th and approaches the 90th percentile for this time
of year. Heavy rain may be a threat with the strongest storms.
Fortunately, storm coverage will be isolated to scattered at
best, so flash flooding doesn't appear to be a threat tonight.
Finally, not expecting storm initiation across the forecast
area, as forecast soundings indicate a strong capping inversion
this afternoon. Also, the surface trough is progged to be west
of the FA. Later this evening into the early overnight hours,
CAMS including the WARW, 3KM NAM and HRRR develop a robust area
of thunderstorms over northeastern Colorado. This activity
tracks east into southwestern Nebraska tonight. Aided by a
decent low level jet, this activity should continue well into
the overnight hours. In the wake of storms tonight, slightly
cooler air will push into the forecast area for Thursday with a
surface trough becoming anchored across the western FA during
the afternoon hours. There is some decent differences between
the deterministic NAM and GFS solns with respect to H85 temps
Thursday afternoon. This shows up in the statistical guidance
which the MET has much cooler highs compared to the warmer MAV.
For highs Thursday, blended the warmer MAV with the NBM and
persistence. This led to slightly cooler highs compared to the
inherited forecast, but did not crater them as the MET would
suggest.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 327 AM CDT Wed Aug 21 2024

Thunderstorm chances will increase Thursday night as weak mid
level forcing interacts with the surface trough anchored across
western portions of the forecast area. The upper level pattern
will remain persistent thorugh Friday night as thunderstorm
chances increase late Friday afternoon into the evening hours.
By Saturday, high pressure will drift into Texas with the ridge
axis extending north into Minnesota. At the same time, a strong
mid level trough will lift from the Pacific NW into southern
Canada. The combination of these two features, will force very
warm air east onto the central and high plains this weekend,
leading to highs well into the 90s for Saturday and Sunday. The
upper level trough will track across southern Canada early next
week, forcing a cool front into South Dakota and North Dakota.
This feature appears to stall across northern Nebraska Monday,
before lifting north Tuesday. Only limited relief is expected
from the heat with highs Monday and Tuesday forecast from the
upper 80s to around 90.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 621 AM CDT Wed Aug 21 2024

Stratus has begun to blossom this morning with localized areas
of shallow fog resulting in MVFR conditions across north central
Nebraska (VTN, BBW, ONL). The stratus will begin to burn off
shortly after sunrise with widespread VFR conditions expected
through late this evening. Winds will strengthen out of the
south this afternoon, gusting 20 to 30kts throughout the day.
Scattered showers and thunderstorms are expected this evening,
though exact timing and placement remains somewhat uncertain at
this time. Given this, did include a mention of VCTS/VCSH at
both sites where greatest confidence on timing lies right now.
This activity may bring brief reductions to visibility and
strong wind gusts of 50+ kts. Future amendments will likely be
needed as models come into better agreement through the day.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Viken
Hazardous weather outlook, Aug 21, 12:41 AM MST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
241 AM CDT Wed Aug 21 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-220745-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
241 AM CDT Wed Aug 21 2024 /141 AM MDT Wed Aug 21 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible this evening primary along
west of Highway 83. While widespread severe is not expected, a few
storms will have the potential to produce large hail, isolated wind
damage, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to widely scattered thunderstorms will be possible Thursday
and Friday across much of western and north central Nebraska. While
widespread severe is not expected, a few storms will have the
potential to produce large hail, isolated wind damage, and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The North Platte radar (KLNX), 154 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perkins

When
August 21, 10:15 AM MST
Where
Perkins County, 2 mi NNW of Grant
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.877, -101.735

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212517.